Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 10, NWS Buffalo, NY

May 15, 2020Livingston County, Ontario County, Wyoming County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 15, 2020, 3:02 PM EDT for Livingston County, Ontario County, Wyoming County, New York. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2020, 3:02 PM EDT (19:02 UTC)
Expired
May 15, 2020, 4:00 PM EDT
In force
58 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Livingston County, NY, Ontario County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 3:40 PM EDTTSTM WND DMGNaples, NYTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WUUS51 KBUF 151902
SVRBUF
NYC051-069-121-152000-
/O.NEW.KBUF.SV.W.0010.200515T1902Z-200515T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
302 PM EDT Fri May 15 2020

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wyoming County in western New York...
  Livingston County in western New York...
  Southwestern Ontario County in western New York...

* Until 400 PM EDT..

* At 301 PM EDT, a severe thunderstorm was located over Letchworth
  State Park, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Silver Springs, Castile, Nunda, Geneseo, Dansville, Letchworth 
  State Park, Perry, Warsaw, Mount Morris, Conesus, Bristol, 
  Bloomfield and Naples.

 This includes Interstate 390 between exits 4 and 8.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4251 7784 4252 7784 4252 7829 4273 7825
      4293 7737 4276 7732 4267 7737 4258 7737
      4258 7766 4254 7766 4253 7772 4250 7772
TIME...MOT...LOC 1901Z 262DEG 40KT 4264 7801 

HAIL...1.00IN
WIND...60MPH
 
$$

Hitchcock
2 follow-up statements
702 
WWUS51 KBUF 151925
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
325 PM EDT Fri May 15 2020

NYC121-151934-
/O.CAN.KBUF.SV.W.0010.000000T0000Z-200515T2000Z/
Wyoming NY-
325 PM EDT Fri May 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WYOMING COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4251 7784 4252 7784 4252 7792 4282 7785
      4293 7737 4276 7732 4267 7737 4258 7737
      4258 7766 4254 7766 4253 7772 4250 7772
TIME...MOT...LOC 1924Z 262DEG 40KT 4268 7765 

$$

NYC051-069-152000-
/O.CON.KBUF.SV.W.0010.000000T0000Z-200515T2000Z/
Livingston NY-Ontario NY-
325 PM EDT Fri May 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL LIVINGSTON AND SOUTHWESTERN ONTARIO COUNTIES...

At 324 PM EDT, a severe thunderstorm was located near Conesus, or 8
miles north of Dansville, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Geneseo, Dansville, Mount Morris, Conesus, Bristol, Bloomfield,
Naples, Honeoye, Hemlock and East Bloomfield.

 This includes Interstate 390 between exits 4 and 8.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Conesus Lake, Hemlock Lake, and Honeoye Lake, get away 
from the water and move indoors or inside a vehicle. remember, 
lightning can strike out to 15 miles from the parent thunderstorm. 
If you can hear thunder, you are close enough to be struck by 
lightning. Move to safe shelter now!  Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 4251 7784 4252 7784 4252 7792 4282 7785
      4293 7737 4276 7732 4267 7737 4258 7737
      4258 7766 4254 7766 4253 7772 4250 7772
TIME...MOT...LOC 1924Z 262DEG 40KT 4268 7765 

HAIL...<.75IN
WIND...60MPH
 
$$

Hitchcock
573 
WWUS51 KBUF 151957
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
357 PM EDT Fri May 15 2020

NYC051-069-152007-
/O.EXP.KBUF.SV.W.0010.000000T0000Z-200515T2000Z/
Livingston NY-Ontario NY-
357 PM EDT Fri May 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES WILL EXPIRE AT 400 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4251 7784 4252 7784 4252 7792 4282 7785
      4293 7737 4276 7732 4267 7737 4258 7737
      4258 7766 4254 7766 4253 7772 4250 7772
TIME...MOT...LOC 1957Z 262DEG 40KT 4272 7722 

$$

Hitchcock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:55 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 15, 1:55 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
155 PM EDT Fri May 15 2020

.SYNOPSIS...
A cold front will sweep through the region this afternoon and
evening with showers and thunderstorms, a few of which may be severe
with isolated damaging winds and hail. High pressure will build into
the region Saturday with a return to dry weather. Sunday will start
dry, then low pressure will cross the Ohio Valley and Great Lakes
with widespread rain later Sunday through Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
...Severe weather possible for parts of the area this afternoon...

Visible satellite imagery shows an area of partial sunshine across
much of Western and Central NY early this afternoon. Insolation will
allow temperatures to rise into the mid to upper 70s at lower
elevations away from lake influences, supporting the development of
moderate instability with SBCAPE of up to 1500J/KG. Moderate deep
layer shear is forecast to remain in place on the southeast flank of
a mid level trough advancing into the Great Lakes. Large scale
forcing will increase in advance of the mid level trough and
associated cold front during the afternoon.

Increasing southwest flow off Lake Erie will result in an expanding
shadow of more stable air over and northeast of the lake, including
much of the Niagara Frontier. The strongest convection is not likely
to initiate along the actual cold front, rather it will focus along
the southern edge of the Lake Erie stable shadow with interaction
from a pre-frontal trough. Expect convective initiation roughly
between 1730Z-1830Z across the western Southern Tier, with
convection then moving/developing eastward from there. A separate
area of initiation may occur near the southeast corner of Lake
Ontario as well by mid afternoon in response to a differential
heating boundary near the lakeshore and convergence near the nose of
enhanced flow developing downwind of Lake Erie.

The best window for severe weather will be from roughly 2pm-6pm
from the western Southern Tier through the western Finger Lakes to
the southeast shores of Lake Ontario and southern Tug Hill region.
Phase-space of shear and instability parameters suggests the
potential for multicell convection, short bowing segments, and even
a few supercells. Forecast low level shear is not overly impressive
in latest 12Z mesoscale guidance, with 0-1km storm relative helicity
in the neighborhood of 100 m2/s2. Boundary layer flow is already
veering southwesterly, suggesting a low, but non-zero risk of an
isolated tornado. Isolated damaging wind gusts are the main risk,
with a secondary risk for large hail.

The severe weather risk will end early this evening as convective
overturning removes instability, and the cold front sweeps southeast
across the area. A secondary area of showers and a few isolated,
weak thunderstorms along the actual cold front will end quickly from
northwest to southeast this evening. A few light showers may linger
overnight east and southeast of Lake Ontario with the passage of the
mid level trough. Low clouds may hold strong overnight behind the
cold front as northerly upslope flow develops. Temperatures will
drop back into the mid to upper 40s overnight.

High pressure will build into the eastern Great Lakes Saturday with
a return to dry weather. Low clouds may still be abundant in the
morning with low level moisture trapped beneath the subsidence
inversion. These should break apart in the afternoon to allow for
increasing sunshine. Expect highs in the low to mid 60s in most
areas away from the lakes. A northeast flow will keep the south
shore of Lake Ontario much cooler.

Dry weather will continue Saturday night as high pressure drifts
east across New England. Warm advection will bring an increase in
mid/high clouds across Western NY late.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
High pressure will linger in the area Sunday morning allowing for a
dry start. A warm front will work its way across the Ohio Valley and
into our area by late morning and early afternoon Sunday. Ahead of
the boundary's arrival, a few showers will move into WNY before the
arrival of the front and a much deeper source of moisture is
transported into WNY and the areas south of Lake Ontario causing
widespread rain. As the boundary pushes in, expect a rapid increase
in PoPs. A nose of Canadian high pressure in New England will be
stubborn to move out, which will keep the North Country primarily
dry through Sunday afternoon.

By Sunday night, stacked low pressure centered over southern
Wisconsin will move southeast across the Great Lakes into Northern
Ohio by Monday night before sliding south into the southern
Appalachians by Tuesday afternoon due to the upper level ridge
amplifying over the Central Plains. This pattern will promote deep
southerly flow, which in turn will transport a much richer source of
moisture from the Gulf of Mexico into our region. The aforementioned
warm front will now be stalled over the region Sunday night and
Monday. This combined with the plume of moisture and diffluent flow
aloft will produce widespread soaking rain and possibly heavy rain
Sunday night and Monday. The potential for how heavy will come down
to how this low pressure interacts with another area of low pressure
coming up along the Atlantic Coast. A sizable difference in QPF
amounts are possible if any additional Atlantic tropical moisture
were to be transported in. However, pin pointing the exact details
in regards to the exact placement of mesoscale banding this far in
advance is difficult to determine. Conditions are still favoring a
predecessor rain event over our area during this time, with chances
for a prolonged event to be to our south. All in all, a couple to a
few inches are possible. That being said, this amount of rainfall in
addition to the antecedent conditions from the rain on this past
Friday may cause a few flooding concerns. Overall, have to keep an
eye on this system as it approaches.

The heavier rain chances will move south of WNY and North Central NY
by Monday night. Canadian high pressure and the upper level ridge
bending northeast into southern Quebec will suppress the stacked,
and now cut-off low southward into the Mid-Atlantic and southern
Appalachians. As the low pushes south, PoPs will reduce in a north
south manner throughout Monday night and Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
High pressure will remain overhead Tuesday night through Thursday,
which will allow for a prolonged period of quiet dry weather. A
welcomed reprieve from the weekend. Temperatures throughout this
period will remain around average for this time of year.

The high pressure will lift north, allowing for the low pressure
system that passes through earlier in the week to track northward
along the East Coast into New England Thursday night and Friday.
This will increase chances for rain from south to north during this
time.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Low clouds and some patchy fog will continue across the North
Country this afternoon on the cool side of a frontal zone with areas
of IFR. For the rest of the area, scattered to numerous
thunderstorms will develop ahead of a cold front approaching the
area. The best coverage of storms is expected from the western
Southern Tier through the western Finger Lakes to points southeast
of Lake Ontario. Brief IFR is likely in and near thunderstorms, and
localized wind gusts and hail are also possible. A southwest flow of
stable air off Lake Erie will reduce the risk of thunderstorms at
KBUF and KIAG, and possibly even KROC.

The showers and storms will end quickly from northwest to southeast
this evening with the passage of a cold front. A period of low
stratus is likely from late afternoon through Saturday morning as
weak northerly upslope flow develops in the wake of the cold front.
This will produce areas of MVFR and IFR CIGS, with IFR favored
across higher terrain and MVFR on the lake plains. The low stratus
will scatter out by late morning or early afternoon Saturday, with a
return to VFR thereafter.

Outlook...

Sunday...Deteriorating conditions to IFR to MVFR in rain in the
afternoon and evening.
Monday...MVFR/IFR with rain likely.
Tuesday...Mainly VFR with a chance of showers.
Wednesday...Mainly VFR.

&&

.MARINE...
Southwest winds will briefly increase ahead of a cold front this
afternoon, producing choppy conditions on Lake Erie. Winds and waves
are expected to remain just below Small Craft criteria. Winds will
become north and then northeast tonight through Saturday morning
behind the cold front. Strong differential heating will then result
in lake breeze development Saturday afternoon, with wind speeds
generally 12 knots or less.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, May 15, 4:10 AM EDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
410 AM EDT Fri May 15 2020

NYZ001>008-010>014-019>021-085-160900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
410 AM EDT Fri May 15 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

A cold front pushing through the region this afternoon and evening
will generate thunderstorms that could become strong to severe in
nature. These storms will contain heavy rain and will have the
potential to generate damaging winds and hail. The greatest threat
for severe weather will be after 3 PM across the Finger Lakes region
and portions of the Southern Tier.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is the potential for a prolonged period of significant rain
late Sunday through Monday when a few inches of rain could be
experienced. This would introduce the risk for localized flooding...
particularly in urban areas and near smaller tributaries.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
410 AM EDT Fri May 15 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

RSH

In the hours before

Special weather statement, May 15, 2:05 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Buffalo NY
205 PM EDT Fri May 15 2020

NYZ012-013-019>021-085-151915-
Chautauqua-Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
205 PM EDT Fri May 15 2020

...STRONG THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND HEAVY
DOWNPOURS THIS AFTERNOON...

At 200 PM EDT, a line of strong thunderstorms was developing across
the Western Southern Tier, Boston Hills, and into the mid-Genesee
Valley. These storms will expand considerably during the next hour or
two.

These storms will produce heavy downpours and frequent lighting. A
quick inch of rain is possible, which may result in ponding of water
on roadways. It's also possible that these storms will become
severe, with damaging winds and hail.

Locations impacted include...
Dunkirk, Fredonia, Geneseo, Letchworth State Park, Evans, Boston,
Eden, Springville, Perry, Warsaw, Colden, Westfield, Mount Morris,
Gowanda, Silver Creek, Ashford, Angola, Arcade, Franklinville and
Mayville.

This includes the following highways...
 Interstate 390 between exits 6 and 7.
 Interstate 90 between exits 61 and 57A.
 Interstate 86 between exits 4 and 7.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4231 7977 4244 7950 4253 7939 4259 7919
      4264 7916 4287 7782 4271 7776 4235 7800
      4211 7974 4227 7976 4228 7973
TIME...MOT...LOC 1758Z 251DEG 18KT 4253 7893

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:05 PM EDTSpecial Weather StatementBUFChautauqua, Livingston, Wyoming70 min
May 15, 2:26 PM EDTSevere Thunderstorm WarningBUFErie, Wyoming49 min
May 15, 3:17 PM EDTSpecial Weather StatementBUFOswego58 min
May 15, 3:35 PM EDTSevere Thunderstorm WarningBUFOntario40 min
May 15, 3:38 PM EDTSpecial Weather StatementBUFAllegany37 min
May 15, 3:53 PM EDTSpecial Weather StatementBUFLewis37 min
May 15, 4:38 PM EDTSpecial Weather StatementBUFCattaraugus37 min
May 15, 5:28 PM EDTAreal Flood WarningBUFChautauqua3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.